StatinWISE: Muscle pain with statin mostly a nocebo effect
There was no difference in muscle symptoms when people took statin or placebo during blinded treatment, supporting previous studies that muscle pain complaints from people on statins were mostly a nocebo effect, the StatinWISE study has shown.
“Many people believe that statins frequently cause muscle pain, a view that has been reinforced by results from unblinded observational studies and media reports,” said the researchers. “This belief has led to patients discontinuing treatment, exposing them to an increased risk of cardiovascular disease.”
StatinWISE specifically enrolled 200 participants (mean age 69.1 years, 57.5 percent men) who had previously complained about muscle symptoms while taking statins and had recently stopped or were considering to discontinue statin due to muscle symptoms. [BMJ 2021;372:n135]
The participants were asked to take atorvastatin 20 mg or a matching placebo for 2 months in a randomly allocated order before rerandomization to either group, for a total of six double-blinded treatment periods over 1 year. This way, participants were placed on one or the other drug half the time, and were serving as their own controls — which makes StatinWISE a study comprising a series of n-of-1 trials.
At the end of the study, the researchers found that participants rated their muscle symptoms during the period they were on statin similarly low as when they were assigned placebo (mean, 1.68 vs 1.85 on a visual analogue scale; p=0.40).
There were also no associations between statin and development of muscle symptoms (odds ratio [OR], 1.11, 99 percent confidence interval [CI], 0.62–1.99) or muscle symptoms not attributable to other causes (OR, 1.22, 99 percent CI, 0.77–1.94).
“Also, we found no differences for the effect of muscle symptoms on aspects of daily life [such as] general activity, mood, ability to walk, normal work, relationships with other people, sleep, and enjoyment of life, between the statin and control periods,” the researchers reported.
During the study, there were 80 withdrawals — of which 43 percent occurred while the participant was on statin and 49 percent when they were assigned placebo.
Thirty-three of the 80 withdrawals arose because of intolerable muscle symptoms, with 18 occurring during the statin period (9 percent) and 13 during the placebo period (7 percent).
A high proportion of participants (88 percent) reported that being on the n-of-1 trial had been helpful, with two-thirds of them planning to restart treatment with statins.
“The n-of-1 trial could be a powerful clinical tool for clinicians and patients to determine how best to investigate muscle symptoms associated with statins,” the researchers pointed out, such as to allow the patients to understand the cause of their own muscle symptoms and change their view on statins.
While most muscle complaints from patients on statins were often a nocebo effect, they were not necessarily always the case, experts cautioned. There were a small proportion of people who could really be statin intolerant. In any case, having a proper doctor-patient discussion is important before starting therapy, in accordance with the 2018 ACC/AHA guidelines.